Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 65, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Aug 18, 2002, 9:35 PM EDT for Coos County, New Hampshire. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2002, 9:35 PM EDT (01:35 UTC)
- Expired
- Aug 18, 2002, 10:15 PM EDT
- In force
- 40 min
- Issued by
- NWS Gray, ME
- Area
- Counties, with a storm outline in the text
County Coos County, NH
The radar
The Burlington radar (KCXX), 95 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 1.6 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1622 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1302 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
882 WUUS51 KGYX 190135 SVRGYX NHC007-190215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAY ME 933 PM EDT SUN AUG 18 2002 THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL COOS COUNTY IN NORTHERN NEW HAMPSHIRE THIS INCLUDES THE CITY OF COLEBROOK * UNTIL 1015 PM EDT * AT 930 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 16 MILES SOUTHWEST OF COLEBROOK...OR ABOUT 14 MILES NORTH OF LANCASTER...MOVING EAST AT 25 MPH. THIS STORM IS CAPABLE OF PRODUCING DIME SIZED HAIL AND DAMAGING WINDS. REPORT WIND DAMAGE OR LARGE HAIL TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAY MAINE. LAT...LON 4492 7135 4508 7147 4452 7303 4432 7287
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 8:45 PM EDT, 50 minutes earlier.
Area forecast discussion, Aug 18, 8:45 PM EDT, 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 845 PM EDT SUN AUG 18 2002 WL UPDATE THIS EVENING...MAINLY TO CLEAN UP THE PCPN WORDING...AND CHECK ON SKY COVER AND TEMPS. PULSE TYPE STORMS STARTING TO WIND DOWN. BEST MID LEVEL WINDS MOVG THRU QUE ATTM...AND WUD EXPECT AS THIS MAX LEAVES THE TSRA ACTIVITY WL WANE AS WELL. WL HAVE TO WATCH THE ACTIVITY MOVG ACRS NERN VT TO SEE IF THIS NEEDS TO BE INCLUDED THRU MIDN FOR THE MTNS. THE CDFNT IS APCHG THE CT RIVER...AND THE TIMING PUTS THE FNT OFFSHORE AFT 04-06Z. WUD EXPECT THAT TSRA/SHRA ACTIVITY WL NOT FOLLOW THE SFC CONVERGENCE DOWN THE FNT...AND WL TAKE THE MENTION OF PCPN OUT FOR ALL ZNS OUTSIDE THE MTNS. THE AMS CHANGE SHUD SUPPORT MINS FOR MON AM...AND MAY TWEAK TEMPS ALG THE CST A BIT BEFORE SENDING THE ZNS. NOT MUCH IN THE WAY OF WIND BHND THE FNT...AND WITH SUM AREAS OF THE MTNS GETTING A DECENT AMT OF RAFL...WL CONT THE MENTION OF PATCHY FG. NOT MUCH OTHER THAN SUM CI ACCOMPANYING THE FNT ON THE IR...SO M/CLR OR BECOMING M/CLR SHUD WORK FOR MOST ZNS. NO OTHER CHANGES TO THE PUBLIC FCST. WL ADD SUM FG FOR THE CSTL WATERS BEFORE THE WIND SHIFT...OTRW NO CHANGES ON THE CWFPWM. WL WAIT TO SEE HOW LONG THE THE ACTIVITY LASTS/THREATENS THE MTNS...BUT EXPECT TO HAVE ANY UPDATE OUT BETWEEN 930 PM AND 1000 PM. .GYX...NONE. HAYES
In the hours before
Special weather statement, Aug 18, 5:13 PM EDT, 4 hours 22 minutes before
MEZ012-182215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 513 PM EDT SUN AUG 18 2002 THUNDERSTORMS CONTAINING FREQUENT LIGHTNING... WIND GUSTS TO 40 MPH... PEA TO MARBLE SIZED HAIL... AND BRIEF HEAVY RAIN WILL CROSS EAST CENTRAL OXFORD COUNTY THROUGH 545 PM. SOME TOWNS IN THE PATH OF THE THUNDERSTORMS INCLUDE STONEHAM... WEST PARIS... AND HARTFORD. WHEN THUNDERSTORMS APPROACH YOU SHOULD ALWAYS SEEK SAFE SHELTER IMMEDIATELY. ES
Local storm report, Aug 18, 5:22 PM EDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY, ME
522 PM EDT SUN AUG 18 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0337 PM SUNAPEE NH .75 INCH HAIL
08/18/02 SULLIVAN
0420 PM WELD ME .75 INCH HAIL
08/18/02 FRANKLIN MT BLUE STATE PARKSpecial weather statement, Aug 18, 6:16 PM EDT, 3 hours 19 minutes before
MEZ018-019-023-024-182315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 616 PM EDT SUN AUG 18 2002 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF EASTERN YORK AND SOUTHERN CUMBERLAND THROUGH 715 PM... THE STORM WILL PASS NORTH OF HOLLIS AND BUXTON BEFORE 630 PM...AND PRODUCE BRIEFLY GUSTY WINDS...PEA TO MARBLE SIZED HAIL...AND UP TO THREE-QUARTERS OF AN INCH OF RAIN IN LESS THAN 30 MINUTES. THIS COULD RESULT IN LOCALIZED FLOODING OF STREET AND POOR DRAINAGE AREAS. THE STORM WILL AFFECT STANDISH...SOUTH WINDHAM AND GORHAM AFTER 645 PM...AND PASS NORTH OF PORTLAND. OTHER THUNDERSTORMS WILL DEVELOP OVER PORTIONS OF CENTRAL AND SOUTHERN YORK COUNTY THROUGH 730 PM. THESE STORMS WILL ALSO HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS...HAIL AND VERY HEAVY RAINS. HAYES
Special weather statement, Aug 18, 6:22 PM EDT, 3 hours 13 minutes before
MEZ009-190015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 622 PM EDT SUN AUG 18 2002 ...STRONG THUNDERSTORMS WILL CONTINUE TO AFFECT PORTIONS OF CENTRAL SOMERSET COUNTY THROUGH 800 PM... THE STRONGEST STORMS WILL MOVE NORTH OF LONG POND AND BRASSUA...AND SOUTH OF PITTSTON FARM. THESE STORMS WILL PRODUCE BRIEF WIND GUSTS TO 40 MPH...MARBLE SIZED HAIL...AND FREQUENT LIGHTING. IN ADDITION...THESE STORMS WILL PRODUCE UP TO AN INCH OF RAIN IN LESS THAN 30 MINUTES...WHICH WILL RESULT IN FLOODING OF LOW LYING AREAS. IF YOU WILL BE OUTSIDE IN CENTRAL SOMERSET COUNTY THROUGH 800 PM... BE ON THE ALERT FOR THREATENING WEATHER. HAYES
Special weather statement, Aug 18, 8:04 PM EDT, 1 hour 31 minutes before
NHZ001-002-190100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 804 PM EDT SUN AUG 18 2002 ...LOOK FOR STRONG THUNDERSTORMS TO MOVE ACROSS COOS COUNTY THROUGH 900 PM... THE STRONGEST STORMS WILL PASS BETWEEN COLUMBIA AND PITTSBURG... PRODUCING BRIEF WIND GUSTS TO 45 MPH...MARBLE SIZED HAIL AND FREQUENT LIGHTNING. IN ADDITION...PLACES LIKE COLEBROOK AND DIXVILLE NOTCH MAY GET AN INCH OF RAIN IN LESS THAN 30 MINUTES... RESULTING IN FLOODING OF STREETS AND POOR DRAINAGE AREAS. HAYES
Special weather statement, Aug 18, 9:24 PM EDT, 11 minutes before
MEZ008-009-190330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 924 PM EDT SUN AUG 18 2002 ...MORE THUNDERSTORMS FOR NORTHERN FRANKLIN AND CENTRAL SOMERSET COUNTIES IN THE WESTERN MAINE MOUNTAINS... LOOK FOR MORE THUNDERSTORMS TO MOVE NORTH OF TIM POND AND EUSTIS IN FRANKLIN COUNTY BY 945 PM...AND BETWEEN ATTEAN AND FLAGSTAFF LAKE IN CENTRAL SOMERSET COUNTIES BY 1030 PM. THESE STORMS MAY PRODUCE BRIEF WIND GUSTS TO 40 MPH...PEA TO MARBLE SIZED HAIL...AND FREQUENT LIGHTNING. IN ADDITION...VERY HEAVY RAIN MAY PRODUCE LOCALIZED FLOODING OF POOR DRAINAGE AREAS. HAYES
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 8:12 PM EDT | Severe Thunderstorm Warning | GYX | Coos | 33 min |
| Aug 18, 10:15 PM EDT | Severe Thunderstorm Warning | GYX | Coos | 45 min |
Nearby
Severe Thunderstorm Warnings in New Hampshire, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.